Q: Lamictal & Bone Loss
I was diagnosed with BP II thirteen years ago. I have been taking lithium
with good success. However, my doctor suggested I switch to Lamictal since it has fewer side effects. I have experienced some
bone loss already (I'm only 46) and I know lithium places one at higher risk for
osteoporosis. I took Fosamax for the apst few years, but I no longer can since
I've developed acid reflus from it. Lamictal is an anticonvulsant, so I thought
this drug would contribute to bone loss, too. My doctor says not every
anticonvulsant does. Do you know anything about bone loss and Lamictal? Thank
Dear Ms. B' --
Before I lose any
readers: lithium does not cause osteoporosis; see the discussion below.
However, Ms. B is wise to consider bone density effects of potential
treatments. Let's look at the rest of her question first.
There's a neurologist named Martha Morrell who's very
interested in anticonvulsants and bone loss. In one of her recent
she notes that lamotrigine (unlike carbamazepine/Tegretol or valproate/Depakote)
is not associated with lower calcium levels, nor (unlike phenytoin/Dilantin)
with accelerated bone turnover.
Similarly, another review by
and colleagues, also from neurology, arrives at a similar conclusion: women on
enzyme-inducing drugs (those which increase the liver's metabolism of many
medications, and even one's own estrogen) such as
phenytoin, phenobarbital, and carbamazepine
"tended to have lower bone density than those on
noninducers such as valproic acid, lamotrigine [and
We do not yet have (to my knowledge), research studies
measuring bone densities in women taking lamotrigine and comparing them
to women who are not. Better yet would be to measure bone densities before
treatment and then at one or two years. However, since lamotrigine is not
implicated in some of these bone-related metabolic changes as are the other
anti-seizure medications listed here, there is less direct reason to worry about
this and I'm not sure we'll see these studies of bone density to provide the
final "yes it's safe" you might wish to have.
In any case, your doctor is right, anticonvulsants do
differ re: effects on bone.
As for lithium and osteoporosis risk, I had to look that
one up too to make sure, but the results I find are not consistent with your
impression that lithium produces bone loss. It can produce a form of
"hyperparathyroidism", which may be part of what you'd heard about. What's
that? The parathyroid glands produce parathyroid hormone (PTH), which
participates in regulating how much calcium is absorbed from the gut, and how
calcium flows in and out of bone. Lithium can cause increased bone "turnover"
(calcium flowing in and out).Mak
However, this is not equivalent to bone density loss, just turnover. So
researchers studied whether bone density itself decreased. They found that
people taking lithium had the same bone densities as people (matched for age,
gender, and body size) who were not taking lithium.Nordenstrom,
Cohen If you know of any data to the contrary, please let me
Published January, 2004